Medication overuse headache (AKA rebound headache) usually occurs in patients with a past medical history of severe headache, for which they have frequently/ excessively used analgesics.
- Chronic headache occurring >15 days per month.
- Develops or worsens with frequent use of any drug treatment for pain in people with tension headache/ migraine.
- Resolves following withdrawal of symptomatic treatment.
Aetiology and Pathophysiology
- Affects anyone age 12+ but more common in adults.
- Now considered the third most prevalent type of headache – prevalence of 2%.
- The condition is a common reason for episodic headache becoming chronic daily headache; frequently occur in patients with an underlying headache disorder such as migraine, which changes from an episodic to a chronic disorder following excessive use of headache relief medications.
- Culprits are mixed analgesics, especially those containing paracetamol, codeine, opiates, ergotamine and triptans.
- It is thought that in individuals predisposed to migraine or tension headaches, frequent symptomatic treatment of any kind of pain (including headache disorders) leads to the progressive down-regulation of receptors inhibiting pain, thereby increasing sensitivity to pain and thus the tendency to develop headache.
- Analgesia must be withdrawn – aspirin or naproxen may mollify the rebound headache.
- Preventative once other drugs withdrawn, e.g. tricyclics, valproate, gabapentin).
- Advise against over use of analgesia – no more than 6 days per month.
- A long-acting analgesic/ anti-inflammatory such as naproxen can be used to ease headache during the withdrawal period.
- An anti-emetic may also be required to aid the withdrawal process.
- Murtagh’s General Practice. 6th Ed. (2015) John Murtagh, Jill Rosenblatt
- Oxford Handbook of General Practice. 3rd Ed. (2010) Simon, C., Everitt, H., van Drop, F.
- Beers, MH., Porter RS., Jones, TV., Kaplan JL., Berkwits, M. The Merck Manual of Diagnosis and Therapy